Missouri, 2010

Hail in Missouri, March 27, 2010

March 27, 2010 · NWS SGF · 8 events in 6 counties and zones

A closed upper low and accompanying surface low tracked into southern Missouri during the afternoon of March 27th. While surface moisture and instability were limited, strong shear and steep lapse rates supported strong to isolated severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A closed upper low and accompanying surface low tracked into southern Missouri during the afternoon of March 27th. While surface moisture and instability were limited, strong shear and steep lapse rates supported strong to isolated severe thunderstorms. These storms primarily produced hail of one half to one inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 27, 1:13 PM CST, 42 minutes earlier.

Area forecast discussion, Mar 27, 1:13 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
213 PM CDT SAT MAR 27 2010

.DISCUSSION...

...OVERVIEW...
MAIN FOCUS WILL BE WITH STRONG LOW PRESSURE SYSTEM CURRENTLY JUST
WEST OF THE CWA...SHIFTING TO DRY AND WARMING WEATHER FOR THE
COMING WEEK.

...CURRENTLY...
STILL VERY WINDY...ESPECIALLY ACROSS THE PLATEAU REGION EVEN
THOUGH WINDS HAVE DROPPED BELOW ADVISORY CRITERIA...DID REACH
CRITERIA FOR A BIT EARLIER THIS MORNING. CONVECTIVE SHOWERS
BEGINNING TO FORM ACROSS THE SOUTHWEST CORNER OF MO WITHIN PAST
HALF HOUR. SOME CLEARING TOOK PLACE TODAY AND ALLOWED TEMPERATURES
TO WARM INTO THE UPPER 50S TO MID 60S IN AREAS THAT CLEARED OUT.
MOISTURE RETURN HAS BEEN FAIRLY WEEK AND IS THE MAIN ITEM MISSING
FOR SEVERE POTENTIAL THIS AFTERNOON/EVENING. SURFACE LOW WAS
MOVING INTO NORTHEAST OK/SOUTHEAST KS REGION WITH CONVECTION
BEGINNING JUST OUT AHEAD OF THIS ACROSS THE SOUTHWEST CORNER OF MO.

...SHORT TERM...

CONVECTION SHOULD CONTINUE TO DEVELOP OVER THE REMAINDER OF THE
AFTERNOON IN ADVANCE OF LOW TO THE WEST/SOUTHWEST OF THE AREA.
STRONG SYNOPTIC SCALE FORCING AND LOW/MID LEVEL LAPSE RATES
FAVORING CONTINUED COVECTIVE DEVELOPMENT HOWEVER WEAK MOISTURE
RETURN AS EVIDENCED BY DEW POINTS IN THE MID 40S WILL LIKELY LIMIT
THE SEVERITY OF ANY STORMS. WOULDNT BE SURPRISED TO SEE AN
ISOLATED HAILER OR TWO BUT DOESNT LOOK LIKE ANYTHING WIDESPREAD AT
THIS POINT. RAIN WILL LIKELY EXPAND IN COVERAGE THIS EVENING AS
THE LOW TRACKS EAST ACROSS SOUTHERN MO. WHILE A HALF INCH-THREE
QUARTERS OF AN INCH OF RAIN NORMALLY WOULDNT CAUSE MUCH PROBLEMS
IN THE WAY OF FLOODING...RECENT HEAVY RAINS/SNOW IN THE PAST WEEK
HAVE TOTALLY SATURATED THE GROUND WITH STANDING WATER STILL IN
SOME LOCATIONS. WILL CONTINUE THE FLOOD WATCH CURRENTLY IN PLACE
THROUGH SUNDAY MORNING. WINDS HAVE DROPPED BELOW ADVISORY CRITERIA
BUT WILL LET THE ADVISORY CONTINUE THROUGH 5 PM AS WINDS AT SGF
STILL GUSTING UP TO 35 MPH AT TIMES.

BEST RAINFALL WILL LIKELY OCCUR FROM THIS EVENING THROUGH THE
OVERNIGHT BEFORE IT ENDS OVER SOUTH CENTRAL MO ON SUNDAY MORNING.

UPPER RIDGING WILL THEN BEGIN TO BUILD INTO THE AREA ON SUNDAY
NIGHT AND THE WARMING TREND WILL BEGIN TO TAKE SHAPE BY MONDAY.
GOOD SOUTHERLY FLOW BEGINS TO DEVELOP BY TUESDAY AFTERNOON AND
COULD REACH THE LOW 70S OUT WEST BY THEN WITH 70S EVENTUALLY
SPREADING TO THE WHOLE FORECAST AREA BY WEDNESDAY.

RIDGE AXIS WILL EVENTUALLY SHIFT EAST OF THE AREA BY LATE IN THE
WEEK AS SLOW MOVING TROUGH SHIFTS EAST. HAVE GONE WITH A SLOWING
SOLUTION WITH THE ONSET OF THE PRECIPITATION UNTIL LATE FRIDAY
INTO SATURDAY.

LINDENBERG

&&

.AVIATION...

FOR THE 18Z TAFS...HAVE PUSHED BACK ONSET OF PRECIP A COUPLE OF
HOURS FOR THIS AFTERNOON BASED ON LATEST RADAR TRENDS AND A
CAPPING INVERSION STRENGTHENING OVER THE REGION. ALSO INCREASED WIND
SPEEDS WHICH CONTINUE AT 15 TO 25 KNOTS ACROSS THE REGION IN
RESPONSE TO THE DEEPENING LOW PRESSURE SYSTEM CURRENTLY ALONG THE
KANSAS/OKLAHOMA BORDER.

AFTER AROUND 22Z...SHOULD SEE AN INCREASE IN SHOWER AND
THUNDERSTORM COVERAGE AS LOW PRESSURE SYSTEM APPROACHES SOUTHEAST
KANSAS SO WILL CONTINUE MENTION OF VICINITY THUNDER AND
PREDOMINANT SHOWERS FROM LATE AFTERNOON THE MID/LATE EVENING.
LATEST SREF CONTINUES TO SHOW HIGH PROBABILITIES FOR MVFR AND IFR
LATER TONIGHT AND WILL TREND CEILINGS DOWN TO IFR AROUND 09-10Z.
WILL WORK CEILINGS BACK TO MVFR AROUND MID MORNING SUNDAY AND HOLD
THEM THERE AS MOISTURE WRAPS AROUND THE BACK SIDE OF THE DEPARTING
SYSTEM.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THROUGH SUNDAY MORNING FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

     WIND ADVISORY UNTIL 5 PM CDT THIS AFTERNOON FOR MOZ070-071-
     079>083-090>092-094-095-102-103.

KS...FLOOD WATCH THROUGH SUNDAY MORNING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Mar 27, 12:12 PM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
112 PM CDT SAT MAR 27 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
112 PM CDT SAT MAR 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED...

  A SLIGHT RISK FOR STRONG TO SEVERE THUNDERSTORMS CAPABLE OF
  PRODUCING HAIL TO THE SIZE OF GOLF BALLS...WIND GUSTS OVER 70 MPH
  AND ISOLATED TORNADOES. FLOODING WILL ALSO BE POSSIBLE.

  AREAS AFFECTED AND TIMING...

  STRONG TO SEVERE THUNDERSTORM AREA AND TIMING...ALONG AND WEST
  OF A LINE FROM OSCEOLA TO SPRINGFIELD TO GAINESVILLE BETWEEN
  3 PM AND 9 PM.

  FLOODING TIMING...LATE THIS AFTERNOON WEST OF HIGHWAY 65 AND
  OVER THE ENTIRE OUTLOOK AREA TONIGHT.

  DISCUSSION...

  A STRONG LOW PRESSURE SYSTEM OVER SOUTH CENTRAL KANSAS AND NORTH
  CENTRAL OKLAHOMA EARLY THIS AFTERNOON WILL MOVE EASTWARD INTO
  THE OZARKS TONIGHT. WHILE THERE IS VERY STRONG VERTICAL WIND
  SHEAR AND INCREASING INSTABILITY AHEAD OF THIS SYSTEM THIS
  AFTERNOON...THERE IS CURRENTLY VERY LIMITED LOW LEVEL MOISTURE
  OVER THE REGION. IF LOW LEVEL MOISTURE INCREASES SUFFICIENTLY
  BEFORE THE STORM SYSTEM ARRIVES...THE STORMS WILL HAVE AN
  INCREASING CHANCE OF BECOMING SEVERE.

  THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL DIMINISH THROUGH THE
  MID AND LATE EVENING HOURS AS INSTABILITY DECREASES.
  HOWEVER...MODERATE TO LOCALLY HEAVY RAINFALL MAY DEVELOP ACROSS
  THE AREA. THIS RAINFALL COULD LEAD TO LOCALIZED FLOODING AS SOILS
  REMAIN SATURATED FROM RAINFALL EARLIER THIS WEEK. A FLOOD WATCH
  REMAINS IN EFFECT FOR THE ENTIRE OUTLOOK AREA INTO SUNDAY
  MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  WARM AND DRY WEATHER ALONG WITH STRONG SOUTHERLY WINDS WILL
  OCCUR TUESDAY AND WEDNESDAY...WHICH COULD LEAD TO ELEVATED FIRE
  WEATHER CONCERNS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE
  EARLY EVENING HOURS WEST OF AN OSCEOLA TO SPRINGFIELD TO
  GAINESVILLE LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

The radar

The Springfield radar (KSGF), 113 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Newton

When
March 27, 1:55 PM CST
Where
Newton County, 1.8 mi ESE of Seneca
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.840, -94.570

Hail, Dade

When
March 27, 3:15 PM CST
Where
Dade County, 0.88 mi NE of Bona
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.560, -93.670

Hail, Webster

When
March 27, 3:30 PM CST
Where
Webster County, 0.88 mi NE of Marshfield
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.340, -92.910

Hail, Webster

When
March 27, 3:30 PM CST
Where
Webster County, 2.3 mi ENE of North View Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.310, -92.980

Hail covered the ground.

Hail, Webster

When
March 27, 3:40 PM CST
Where
Webster County, 1.3 mi ESE of Niangua Jct
Measured
0.75 in hail
Reported by
Public
Coordinates
37.390, -92.830

Hail, Laclede

When
March 27, 4:25 PM CST
Where
Laclede County, 0.55 mi E of Conway
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.500, -92.820

Hail, Douglas

When
March 27, 4:25 PM CST
Where
Douglas County, 0.55 mi W of Ava
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.950, -92.660

Hail, Wright

When
March 27, 4:40 PM CST
Where
Wright County, 0.69 mi S of Mansfield
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.110, -92.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 212974, 212975, 212976, 212981, 212977, 212978, 212980, 212979.